Dopamine agonists turned me into a compulsive monster. Have you had similar experiences?

Hi folks,

I found this forum by searching this specific topic. I'm fortunate to not have PD, but have been treated for severe RLS for over a decade. Up until a year ago, I was on Requip, which started at a lose dose and then gradually increased until I was sent to a neurologist because it was thought I would need a dose that is typically only given to patients with PD. long story short, this new doctor put me on 9mg per day (from a previous 3-4mg per day) and within a month I was blowing every penny I had on gambling. Six months later I had blown through almost $100,000, was massively in debt, my wife left me, I lost my job, my family disowned me, but I couldn't stop. I had no idea it was the Requip. My doctor knew I had a history of alcoholism and thankful I stayed sober, but the addiction to gambling made me steal anything and everything, be arrested, and nearly become homeless. 18 months after that dose increase, my psychiatrist found some articles about the Requip link to impulse control disorders. He recommended I go to my PCP (not my neurologist) and have a different med prescribed. Less than 2 days after I was off Requip, the compulsion was completely gone and it was like a fog has lifted. Unfortunately the damage was more than done.

I live in Portland, ME and I would like to help educate people about the inherent risks of dopamine agonists when patients don't know and/or haven't been educated about the side effects, from their physicians. Furthermore, I would like to hear from people on here about their own experience with associated compulsive behaviors and whether there are any other sites to engage people on this topic.

Still picking up the pieces. Bless you all and be careful!


Last edited by

5 Replies

  • Pathological gambling as a side effect of Requip has been the subject

    of possible legal action for some time. Speak with your doctor and legal counsel.

    If you do not have a family attorney, you might search for help online using

    such terms as "Requip side effects, gambling."

  • Grateful to you for sharing your experience. All the best for an improved future. Cheers

  • I think over here they often use Amitriptyline in a Louise dose for RLS

  • Not just requip will cause this. The disease itself or just sinemet can as well. We use only c/l and husband gets compulsive. Large doses of inositol are supposed to help this. Niacin (3 x 1000mg per Hoffner) stops hallucinations and that worked like a miracle after husband spent six months thinking his veins were worms and had to be cut out. (Believe it or not, a LOT of people have this!) one day with the niacin stopped that... The hallucination just stopped. Gave it daily and after a While have been able to reduce dose. Those good old B vitamins! Hoffners work is amazing.

  • Btw, we use inositol but haven't been able to use amounts necessary to totally stop all the compulsions as it is hard on the gut and right now that is an issue.

You may also like...